Olanzapine in Chemotherapy Induced Nausea and Vomiting

Authors

  • Syed Saad Hussain Department of Pharmacy, Iqra University, Karachi, Pakistan.
  • Fasiha Abdul Rahman Department of Pharmacy, University of Karachi, Karachi, Pakistan.
  • Sarmad Iqbal Department of Pharmacy Practice, University of Karachi, Karachi, Pakistan.

Keywords:

Antiemetic, CINV, Chemotherapy, Antipsychotic, Emetogenicity, Clinical Trial

Abstract

Abstract: Objective: Patients diagnosed with cancer and undergoing chemotherapeutic regimen often anticipate many negative effects of the therapy. Chemotherapy induced nausea and vomiting is of their principal concerns which remains one of the most unpleasant, distressing and feared adverse effect. The management of chemotherapy induced nausea and vomiting has always been a challenge for high and moderate emetogenic chemotherapeutic agent. D2 receptor antagonists were the first agents to produce antiemetic effect. Then 5-HT3 receptor antagonist and NK1 receptor antagonist were developed which proved to possess higher selective antiemetic effect compared to D2 receptor antagonist. This review includes the clinical advancements of an atypical antipsychotic agent olanzapine and its role in chemotherapy induced nausea and vomiting. Olanzapine is traditionally used to treat schizophrenia and manic disorder. But recent clinical studies have illustrated its additional therapeutic effect as an antiemetic agent. This advancement may prove to have beneficial effect in managing chemotherapy induced nausea and
vomiting and providing a better quality of life to patient being treated with different chemotherapeutic agents.

Downloads

Published

2021-11-08

How to Cite

1.
Hussain SS, Rahman FA, Iqbal S. Olanzapine in Chemotherapy Induced Nausea and Vomiting. Nat J Health Sci [Internet]. 2021Nov.8 [cited 2022Jan.26];6(1):26-31. Available from: https://ojs.njhsciences.com/index.php/njhs/article/view/197

Issue

Section

Review Article